Advertisement

International Journal of Clinical Pharmacy

, Volume 37, Issue 5, pp 739–743 | Cite as

A retrospective study of cutaneous drug reactions in an outpatient population

  • Francesco Drago
  • Ludovica Cogorno
  • Arianna Fay AgnolettiEmail author
  • Giulia Ciccarese
  • Aurora Parodi
Short Research Report

Abstract

Background Adverse cutaneous drug reactions (ACDR) are unexpected cutaneous changes occurring at drug dosages that are normally used for disease prophylaxis, diagnosis or treatment. Objective The aim of the study was to determine the clinical types of ACDR, the causative agents, the latency time between drug intake and onset of ACDR and the recovery time in an outpatient population.Method Ninety-five patients diagnosed with ACDR at the Department of Dermatology of the University of Genoa between 2003 and 2012 were retrospectively studied. Results Antimicrobials, especially cephalosporins, were the most responsible for ACDR, followed by non-steroidal anti-inflammatory drugs and antihypertensives. The most common clinical manifestations were exanthema (42.1 %), erythema multiforme (10.53 %) and vasculitis (9.53 %). Patients with peripheral eosinophilia showed a more severe clinical manifestation, they were treated with systemic therapies and their recovery time was longer. Conclusion It is important to have an appropriate clinical approach according to the ACDR severity degree. We think that eosinophilia may characterise severe cutaneous eruptions and that it should always be investigated when ACDR is suspected in order to manage the patient with the appropriate treatment.

Keywords

Adverse effects Drug reactions Periperal eosinophilia Therapy 

Notes

Funding

None.

Conflicts of interest

The authors declare no conflict of interests.

References

  1. 1.
    Edwards RI, Aronson JK. Adverse drug reactions: definitions, diagnosis, and management. Lancet. 2000;356:1255–9.CrossRefPubMedGoogle Scholar
  2. 2.
    McKenna JK, Leiferman KM. Dermatologic drug reactions. Immunol Allergy Clin North Am. 2004;399–423.Google Scholar
  3. 3.
    Shear HN, Knowles RS, Sullivan RJ, Shapiro L. Chapter 138, Cutaneous reactions to drugs. Fitzpatrick T, Eisen A, Wolffe K, editors. Dermatology in General Medicine, 8th ed. New York: Mc Graw Hill, p. 1330–1337.Google Scholar
  4. 4.
    Akpinar F, Dervis E. Drug eruptions: an 8-year study including 106 inpatients at a dermatology clinic in Turkey. Indian J Dermatol. 2012;57:194–8.PubMedCentralCrossRefPubMedGoogle Scholar
  5. 5.
    Zaraa I, Jones M, Trojjet S, Cheikh Rouhou R, El Euch D, Mokni M, et al. Severe adverse cutaneous drug eruptions: epidemiological and clinical features. Int J Dermatol. 2011;50:877–80.CrossRefPubMedGoogle Scholar
  6. 6.
    Svensson CK, Cowen EW, Gaspari AA. Cutaneous drug reactions. Pharmacol Rev. 2000;53:357–79.Google Scholar
  7. 7.
    Apaydin R, Bilen N, Dökmeci S, Bayramgürler D, Yildirim G. Drug eruptions: a study including all inpatients and outpatients at a dermatology clinic of a university hospital. Eur Acad Dermatol Venereol. 2000;14:518–20.CrossRefGoogle Scholar
  8. 8.
    Thong BY, Tan TC. Epidemiology and risk factors for drug allergy. Br J Clin Pharmacol. 2011;71:684–700.PubMedCentralCrossRefPubMedGoogle Scholar
  9. 9.
    Bastuji-Garin S, Fouchard N, Bertocchi M, Roujeau JC, Revuz J, Wolkenstein P. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. J Investig Dermatol. 2000;115:149–53.CrossRefPubMedGoogle Scholar

Copyright information

© Koninklijke Nederlandse Maatschappij ter bevordering der Pharmacie 2015

Authors and Affiliations

  • Francesco Drago
    • 1
  • Ludovica Cogorno
    • 1
  • Arianna Fay Agnoletti
    • 1
    Email author
  • Giulia Ciccarese
    • 1
  • Aurora Parodi
    • 1
  1. 1.DISSAL, Section of Dermatology IRCCS Azienda Universitaria Ospedaliera San Martino-ISTGenoaItaly

Personalised recommendations